Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 23, 2017, 7:59 PM EDT for Dauphin County, Northumberland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 7:59 PM EDT (23:59 UTC)
- Expired
- Jul 23, 2017, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dauphin County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 98 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
324
WGUS51 KCTP 232359
FFWCTP
PAC043-097-240300-
/O.NEW.KCTP.FF.W.0014.170723T2359Z-170724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
759 PM EDT SUN JUL 23 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southwestern Northumberland County in central Pennsylvania...
Northwestern Dauphin County in south central Pennsylvania...
* Until 1100 PM EDT.
* At 759 PM EDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Port Trevorton, Dalmatia, Pillow and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4057 7696 4063 7695 4064 7693 4066 7692
4070 7687 4071 7680 4061 7679
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:22 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 3:22 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service State College PA 322 PM EDT Sun Jul 23 2017 .SYNOPSIS... A frontal boundary will remain in the vicinity of Pennsylvania through Monday...touching off scattered to numerous showers and strong thunderstorms...some with heavy downpours through late tonight and early Monday morning. Another round of showers and thunderstorms is expected on Monday before high pressure builds into the region by the middle of next week. A cold front will likely push southeast in the state toward the end of next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Ridging aloft with deepest layer moisture pooled to the south of quasi-stationary front draped across central PA this afternoon. Still sufficient moisture for isold to sct coverage of showers and now isold tstorms tracking into the Laurel Highlands. Boundary layer winds still extremely weak, so the main threat from any of these slow movers is a locally heavy downpour through late afternoon. NCAR ensemble CAPEs still pointing toward near 2000 J/kg values and although speed shear is a bit lacking for a hail threat late this afternoon and early evening. By early to mid evening, however, increasing large scale forcing ahead of approaching upper trough should will support increasing coverage of showers/ thunderstorms with more organized and possibly training clusters of storms expected. CAMs have been latching onto this idea since the overnight, and painting 2-4" amounts over portions of the middle to lower Susq River Valley. Some of these areas have 3 hr FFG values as low as 1.5". Coordinated a FF Watch for my east central and southeast Counties with BGM and PHI...focusing on the evening to overnight timeframe for greatest heavy rainfall threat (running from 21z through 09z Mon). Lesser threat of severe given absence of boundary layer winds, but some storms could produce strong downbursts as well from impressive water loading. Locally heavy rain and FF threat lasts into the pre dawn hours, especially middle to lower Susq. which CAMs suggest will see multiple rounds/clusters with potentially heavy rainfall. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Upper trough will pivot through on Monday, bringing a good chance of additional showers/storms to northeast Pa, while large scale subsidence in its wake is likely to suppress convection across the southwest part of the state. With the exception of northeast Pa, Monday should feature more sunshine than today, as much lower PW air finally flows into the region. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Not a lot of change from yesterday. Still going mainly with dry conditions Tuesday into Wed. Did lower temperatures a degree or so on Tue, given concern for some clouds and lack of real strong cool push. Also models show pair of weak lows just inland from the south shore of the lower Great Lakes, not sure what to make of this. A strange summer lately. Still expecting showers and storms on Thursday into the first part of Friday, with the next cold front. Went with mainly dry conditions after early Friday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Quasi-stationary frontal boundary draped across central PA will continue to be the focus for scattered showers through the this afternoon. Diurnal heating/destabilization, combined with large scale forcing ahead of approaching upper trough, should support fairly widespread tstorm development this afternoon and evening - especially over eastern half - with local restrictions. Tonight, restrictions return in wake of trough axis, with IFR conditions likely in the north and east, and MVFR in the central mountains. .OUTLOOK... Tonight...Cig restrictions likely. Scattered TSRA/SHRA. Mon...AM restrictions likely. Scattered TSRA. Tue-Wed...AM restrictions north/west. Otherwise no sig wx. Thu-Fri...Chance of afternoon TSRA/SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for PAZ028-041-042-046- 049>053-056>059-063-065-066. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Martin AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 5:16 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 516 PM EDT Sun Jul 23 2017 PAZ012-027-028-036-041-042-045-046-049>053-056>059-063>066-242130- Northern Clinton-Mifflin-Juniata-Franklin-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 516 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-017>019-024>026-033>035-037-242130- Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- Tioga- 516 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 7:08 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
708 PM EDT SUN JUL 23 2017
PAZ050-052-056-057-232345-
Perry PA-Northumberland PA-Dauphin PA-Snyder PA-
708 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...
NORTHUMBERLAND...DAUPHIN...AND SNYDER COUNTIES UNTIL 745 PM EDT...
At 708 PM EDT, Doppler radar indicated a strong thunderstorm near
Port Trevorton, moving south at 15 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Port Trevorton, Meiserville, Elizabethville, Millersburg, New
Buffalo, Dehart Dam, Lykens, Liverpool, Dalmatia, Halifax, Enders,
Berrysburg, Herndon and Pillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4049 7665 4040 7698 4060 7703 4063 7695
4064 7694 4065 7695 4064 7700 4066 7701
4067 7699 4072 7682
TIME...MOT...LOC 2308Z 340DEG 11KT 4063 7690
MartinLocal storm report, Jul 23, 7:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD DOVER 40.00N 76.85W
07/23/2017 YORK PA 911 CALL CENTER
NUMEROUS ROADS IMPASSABLE DUE TO FLOODING
&&
EVENT NUMBER CTP1701291
TYBURSKILocal storm report, Jul 23, 7:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
715 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FLASH FLOOD 1 NNW HIGHSPIRE 40.22N 76.79W
07/23/2017 DAUPHIN PA 911 CALL CENTER
PERSONS TRAPPED IN HOME DUE TO FLOODING
&&
EVENT NUMBER CTP1701292
TYBURSKILocal storm report, Jul 23, 7:21 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD GREENWOOD HILLS 40.22N 76.78W
07/23/2017 DAUPHIN PA 911 CALL CENTER
LUMBER STREET IMPASSABLE DUE TO FLOODING
&&
EVENT NUMBER CTP1701293
TYBURSKILocal storm report, Jul 23, 7:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD LEBANON 40.34N 76.42W
07/23/2017 LEBANON PA 911 CALL CENTER
WIDESPREAD ROADS FLOODED AND IMPASSABLE COUNTYWIDE
&&
EVENT NUMBER CTP1701294
TYBURSKILocal storm report, Jul 23, 7:37 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 NNW ROYALTON 40.19N 76.73W
07/23/2017 DAUPHIN PA 911 CALL CENTER
ENTRAPMENT RESCUE DUE TO FLOODING AT 149 WILSON STREET
&&
EVENT NUMBER CTP1701295
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:54 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 23, 2:27 PM EDT | Flash Flood Watch | CTP | Adams, Cameron, Clinton, Columbia, Cumberland, Dauphin and 17 more | 18 hr |
| Jul 23, 2:47 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 23, 2:52 PM EDT | Special Weather Statement | CTP | Tioga | 38 min |
| Jul 23, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 38 min |
| Jul 23, 3:29 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| Jul 23, 3:40 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 80 min |
| Jul 23, 3:57 PM EDT | Special Weather Statement | CTP | Tioga | 33 min |
| Jul 23, 4:06 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 23, 4:35 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| Jul 23, 4:50 PM EDT | Flash Flood Warning | CTP | York | 4 hr |
| Jul 23, 4:55 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Jul 23, 5:00 PM EDT | Special Weather Statement | CTP | Tioga | 30 min |
| Jul 23, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 53 min |
| Jul 23, 5:17 PM EDT | Special Weather Statement | CTP | Lebanon | 28 min |
| Jul 23, 5:34 PM EDT | Special Weather Statement | CTP | Cumberland | 26 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 54 min |
| Jul 23, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland | 60 min |
| Jul 23, 6:05 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, York | 3 hr |
| Jul 23, 6:36 PM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon | 3 hr |
| Jul 23, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland | 61 min |
| Jul 23, 7:08 PM EDT | Special Weather Statement | CTP | Dauphin | 37 min |
| Jul 23, 7:32 PM EDT | Areal Flood Advisory | CTP | Dauphin, Northumberland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.